Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 37, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 17, 2008, 7:07 AM EDT for Anson County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2008, 7:07 AM EDT (11:07 UTC)
- Expired
- Aug 17, 2008, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Anson County, NC
The radar
The Columbia radar (KCAE), 137 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:30 AM EDT | FLASH FLOOD | 3 Ese White Store, NC | OVER A FOOT OF WATER FLOWING ACROSS UNION CHURCH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2120 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 171107
FFWRAH
NCC007-171400-
/O.NEW.KRAH.FF.W.0037.080817T1107Z-080817T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
707 AM EDT SUN AUG 17 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ANSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 1000 AM EDT
* AT 703 AM EDT... SLOW MOVING THUNDERSTORMS OVER ANSON COUNTY. AS
MUCH AS 3 TO 4 INCHES OF RAIN MAY HAVE FALLEN OVER THE SOUTHWEST
SECTIONS OF ANSON COUNTY BETWEEN 615 AND 7 AM. THIS WILL LEAD TO
FLOODING ALONG BROWN CREEK...LITTLE BROWN CREEK AND LICK CREEK.
* LOCATIONS THREATENED WITH FLOODING INCLUDE WADESBORO AND
ANSONVILLE.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.
SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY AREAS. THOSE LIVING IN FLOOD PRONE AREAS OR
NEAR FLOODING CREEKS AND STREAM SHOULD MOVE TO HIGHER GROUND
IMMEDIATELY.
LAT...LON 3485 8032 3492 8032 3515 8027 3509 8003
3495 7987 3481 7999 3481 8032 3484 8033
$$
WSS2 follow-up statements
000
WGUS72 KRAH 171154
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
754 AM EDT SUN AUG 17 2008
NCC007-171400-
/O.CON.KRAH.FF.W.0037.000000T0000Z-080817T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANSON NC-
754 AM EDT SUN AUG 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
ANSON COUNTY...
AT 749 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WADESBORO AND
ANSONVILLE
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN A
SWATH FROM WADESBORO AND LILESVILLE BACK TO WHITE STORE THROUGH 9 AM.
ITS POSSIBLE THAT SOME LOCATIONS BETWEEN WHITE STORE AND WADESBORO
MAY RECEIVE BETWEEN 3 AND 6 INCHES OF RAIN. THIS WOULD BE LIKE
GETTING A MONTHS WORTH OF RAIN IN LESS THAN TWO HOURS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.
LAT...LON 3485 8032 3492 8032 3515 8027 3509 8003
3495 7987 3481 7999 3481 8032 3484 8033
$$
WSS000
WGUS72 KRAH 171241
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
841 AM EDT SUN AUG 17 2008
NCC007-171400-
/O.CON.KRAH.FF.W.0037.000000T0000Z-080817T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ANSON NC-
841 AM EDT SUN AUG 17 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
ANSON COUNTY...
AT 831 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN AFFECTING MUCH OF ANSON COUNTY. RADAR
ESTIMATES THAT AS MUCH AS 3 TO 5 INCHES OF RAIN HAS ALREADY
FALLEN...WITH THE HEAVIEST RAIN OCCURRING IN A CORRIDOR FROM NEAR
WHITE STORE IN SOUTHWEST ANSON COUNTY TO WADESBORO. THIS WILL LEAD
TO FLOODING ALONG BROWN CREEK...LITTLE BROWN CREEK AND LICK CREEK.
NUMEROUS REPORTS OF ROAD CLOSURES HAVE BEEN RECEIVED IN STURDIVANTS
IN UNION COUNTY...JUST ACROSS THE ANSON COUNTY LINE. FLOODING IS
HIGHLY LIKELY ON THE ANSON SIDE OF THE COUNTY LINE IN THE BROWN
CREEK BASIN... PARTICULARLY ON MONROE WHITE STORE ROAD. AN
ADDITIONAL INCH OF RAIN IS POSSIBLE OVER THE NEXT HOUR AND THIS WILL
LIKELY EXACERBATE THE POTENTIAL FOR FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE
STORE...WADESBORO... AND ANSONVILLE
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
RALEIGH.
LAT...LON 3485 8032 3492 8032 3515 8027 3509 8003
3495 7987 3481 7999 3481 8032 3484 8033
$$
JFBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:05 AM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 4:05 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 405 AM EDT SUN AUG 17 2008 .SYNOPSIS... .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SLOWLY EAST ACROSS CENTRAL NORTH CAROLINA TODAY. A FEW SHOWERS WILL BE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AND TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 300 AM SUNDAY... THE GFS AND NAM ARE IN GENERAL AGREEMENT THAT UPPER LEVEL IMPULSES ROUNDING THE BASE OF UPPER LEVEL TROUGH COMBINED WITH AFTERNOON HEATING AND ABUNDANT MOISTURE WILL LEAD TO THE DEVELOPMENT OF MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE SOUTHERN PORTION OF THE CWA. WEAK HIGH PRESSURE WILL DOMINATE ACROSS THE NORTH. HIGHS WILL BE IN THE 80S TO AROUND 90. LOWS WILL BE IN THE 60S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 300 AM SUNDAY... LOW PRESSURE DEVELOPING OVER EASTERN GULF WILL TRANSLATE INTO AN INVERTED TROUGH ALONG THE COAST/SOUTHERN PORTION OF THE CWA TUESDAY INTO WEDNESDAY. HIGH PRESSURE TO THE NORTH WILL COMBINE WITH THIS SYSTEM TO ENHANCE SOUTH TO SOUTHEAST FLOW OVER THE AREA. THUS CHANCE OF PRECIPITATION ACROSS THE SOUTH WILL CONTINUE. HIGHS IN THE 80S TO AROUND 90. LOWS IN THE UPPER 60S TO AROUND 70. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 350 AM SUNDAY... MUCH UNCERTAINTY EXIST DURING THIS PERIOD AS THE FORECAST WILL HINGE ON THE MOVEMENT OF TROPICAL CYCLONE FAY. GFS HAS BEEN FAIRLY CONSISTENT WITH THE EXPECTED TRACK OF SYSTEM THUS FAR. WHILE ECMWF HAS BEEN SOMEWHAT CONSISTENT...IT HAS ALSO BEEN EAST OF MOST OF THE OTHER GUIDANCE. THUS...WILL LEAN HEAVILY TOWARD THE GFS SOLUTION THIS PACKAGE. WEDNESDAY INTO THURSDAY...FAIRLY DECENT SURFACE AND MID LEVEL RIDGE PROGGED TO EXTENDED WNW-ESE ACROSS NEW ENGLAND AND THE NORTHERN MID ATLANTIC DURING THIS PERIOD. THIS WILL ACT TO POSSIBLY SLOW THE NWD PROGRESSION OF FAY AND POSSIBLY RESULT IN A TIGHT SURFACE PRESSURE GRADIENT ACROSS CENTRAL NC. IN ADDITION...SURFACE PROGGS SUGGEST THE FORMATION OF AN INVERTED SURFACE TROUGH OVER THE COASTAL PLAIN. HISTORICALLY...NORTHWARD MOVING SYSTEM THAT MAKE LANDFALL OVER THE EASTERN GULF HAVE A TENDENCY TO SPREAD NORTHWARD QUICKER THAN PROJECTED BY THE MODELS. THE PRESENCE OF THE RIDGE AXIS TO OUR NORTH MAY INITIALLY SHIELD CENTRAL NC FROM THE PRECIP ASSOCIATED WITH FAY. THUS FOR WED...WILL GRADUATE POPS FROM SLIGHT CHANCE N TO A CHANCE SOUTH. FROM WED NIGHT INTO THU NIGHT...MID AND UPPER LEVEL DIVERGENCE INCREASES AS FAY MAY OPEN UP. MEANWHILE STRENGTHENING LOW LEVEL FLOW WILL ADVECT VERY MOIST (PRECIP WATER VALUES 2-2.25 INCHES) AIR INTO THE REGION. IF GFS VERIFIES THU...SHOULD SEE WIDESPREAD RAIN ACROSS THIS REGION WITH POTENTIAL FOR LOCALLY HEAVY RAIN. THE 850-330MB BULK SHEAR PARAMETER SUGGEST THAT IF HEAVY PRECIP OCCURS...IT WILL FALL TO THE RIGHT OF THE PATH OF FAY. CURRENTLY...THIS WOULD FAVOR AREAS ALONG AND EAST OF HIGHWAY 1. DO TO THE HIGH UNCERTAINTY AS TO WHAT FAY WILL DO THIS FAR OUT...WILL GO CONSERVATIVE FOR NOW WITH PRECIP AND PRECIP AMOUNTS. PLAN TO GO WITH A SOLID CHANCE POPS LATE WED NIGHT INTO THU OVER THE SOUTH AND CHANCE POPS NORTH. DUE TO ANTICIPATED CLOUD COVERAGE...LOWERED MAX TEMPS WED AND THU A FEW DEGREES FROM PREVIOUS FORECAST. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... AS OF 130 AM SUNDAY... A MID/UPPER LEVEL SHORTWAVE GRADUALLY DRIFTING EAST ACROSS THE MOUNTAINS AT 05Z HAS TRIGGERED SCATTERED CONVECTION ALONG A WEAK SURFACE TROUGH IN THE FOOTHILLS AND WESTERN PIEDMONT. THE AIR MASS OVER CENTRAL NC WILL REMAIN MARGINALLY MOIST AND CONDITIONALLY UNSTABLE...ESPECIALLY ACROSS THE SOUTHERN COUNTIES. THUS...APPEARS THAT THE GREATEST RISK FOR ISOLATED/SCATTERED CONVECTION WILL BE OVER THE SOUTHERN COUNTIES. HOWEVER RISK APPEARS TO BE MINIMAL ENOUGH AT THIS TIME TO PRECLUDE MENTION OF A TEMPO GROUP IN THE FAY TAF. OTHERWISE EXPECT VARYING DEGREES AND LEVELS OF CLOUDINESS ACROSS THE REGION THROUGH 22Z SUNDAY. DUE TO THE WEAK SURFACE GRADIENT ACROSS THE REGION...WINDS NEAR THE SURFACE WILL CONTINUE TO BE LIGHT AND VARIABLE THROUGH 12Z MONDAY. MONDAY THROUGH WEDNESDAY...EXCEPT FOR A FEW HOURS OF MVFR FOG EACH MORNING...EXPECT VFR CONDITIONS ACROSS THE REGION. BY LATE WEDNESDAY AND MORE SO INTO THURSDAY...MAY SEE AN INCREASED POTENTIAL FOR PROLONG ADVERSE WEATHER CONDITIONS...DEPENDENT UPON THE TRACK OF TROPICAL STORM FAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RHJ NEAR TERM...RHJ SHORT TERM...RHJ LONG TERM...WSS AVIATION...WSS
Hazardous weather outlook, Aug 17, 5:03 AM EDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 503 AM EDT SUN AUG 17 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 503 AM EDT SUN AUG 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE TRACK OF TROPICAL CYCLONE FAY SHOULD BE CLOSELY MONITORED THROUGH THE MIDDLE OF NEXT WEEK.
In the hours before
Special weather statement, Aug 17, 3:03 AM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 303 AM EDT SUN AUG 17 2008 NCZ021-170830- FORSYTH- 303 AM EDT SUN AUG 17 2008 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS FORSYTH COUNTY THROUGH 430 AM EDT... AT 303 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER PFAFFTOWN...OR ABOUT 6 MILES NORTHWEST OF WINSTON-SALEM...MOVING NORTHEAST AT 7 MPH. THE THUNDERSTORMS WILL BE NEAR STANLEYVILLE AROUND 325 AM EDT...RURAL HALL AROUND 330 AM EDT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS...MAINLY WEST AND NORTH OF DOWNTOWN WINSTON SALEM. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. WSS
Special weather statement, Aug 17, 6:03 AM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 AM EDT SUN AUG 17 2008 NCZ083-171130- ANSON- 603 AM EDT SUN AUG 17 2008 ...THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE ACROSS ANSON COUNTY THROUGH 730 AM EDT... AT 603 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN 10 MILES WEST OF WHITE STORE...OR ABOUT 11 MILES SOUTHEAST OF MONROE...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WHITE STORE AROUND 700 AM EDT. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING THE NEXT HOUR CAN BE EXPECTED OVER THE WESTERN AND SOUTHERN SECTIONS OF ANSON COUNTY. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. IN ADDITION TO THE HEAVY RAIN...THE STORMS ARE PRODUCING FREQUENT LIGHTNING STRIKES. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 3:32 AM EDT | Areal Flood Advisory | RAH | Forsyth | 118 min |
| Aug 17, 6:20 AM EDT | Severe Thunderstorm Warning | RAH | Anson | 55 min |
| Aug 17, 6:49 AM EDT | Areal Flood Advisory | RAH | Anson | 116 min |
| Aug 17, 10:29 AM EDT | Areal Flood Advisory | RAH | Scotland | 3 hr |
| Aug 17, 10:50 AM EDT | Flash Flood Warning | RAH | Scotland | 115 min |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.